This account is pending registration confirmation. Please click on the link within the confirmation email previously sent you to complete registration. Need a new registration confirmation email? Click here
BASKING RIDGE, N.J.,
Jan. 31, 2013 /PRNewswire/ --
Valentine's Day brings the exchange of cards and candy, and marks a popular time for social events and dates involving food. But for parents whose children have life-threatening food allergies, it is also a time for continuing their important dialogue about avoiding allergic triggers and preparedness should anaphylaxis (a life-threatening allergic reaction) occur. This importance is highlighted by a recent survey* revealing that as many as one in three parents report that their children with life-threatening allergies have experienced anaphylaxis on
For this reason, Mylan Specialty L.P., the fully-integrated specialty pharmaceutical business of Mylan Inc. (Nasdaq:MYL) and the marketers of EpiPen
® (epinephrine) and EpiPen Jr
® (epinephrine) Auto-Injectors, is encouraging parents of children with potentially life-threatening allergies to initiate a pre-
Valentine's Day dialogue with their child about their anaphylaxis action plan. This plan should include avoiding known allergens, recognizing symptoms, having access to two epinephrine auto-injectors at all times and seeking immediate emergency medical care should anaphylaxis occur.
"Talking to children and teens about their potentially life-threatening food allergies and reminding them of their anaphylaxis action plan should be an ongoing dialogue and is clearly important as we head into
Valentine's Day, a time when the risk of exposure to food allergens can increase," said
Todd A. Mahr, M.D., chair of the Section of Allergy and Immunology of the American Academy of Pediatrics. "While these conversations can be challenging – especially as our children become more independent – they are necessary. The fact is that anaphylaxis can be unpredictable even when you avoid your allergen."
Open and ongoing communication with children who have potentially life-threatening allergies should initiate when they are diagnosed and continue as they mature and face new challenges. The survey, which was conducted by Harris Interactive and commissioned by Mylan Specialty, revealed that teens that date were significantly more likely to have experienced anaphylaxis during
Valentine's Day than those who do not date (47% versus 13%) and:
Less than half of parents (47%) talk to their child about risks posed to children with life-threatening allergies from physical contact related to Valentine's Day, such as being kissed by someone who has recently eaten food they may be allergic to
Only 47% of parents tell their teen that when going on dates, they should tell their date about their life-threatening food allergy
35% of parents did not indicate that they remind their teen to bring his/her epinephrine auto-injector on dates
"As an adult with life-threatening food allergies, I've experienced first-hand the unique challenges of dating, including anaphylaxis from just a kiss with my date who had recently eaten one of my allergens. I know the importance of clear communication to those around me to help me stay safe," said
Sloane Miller, MSW, LMSW, Food Allergy Coach, and founder of Allergic Girl
® Resources, Inc. "As children mature, parents' conversations should evolve with their needs and age-specific concerns. Food allergy talks need to reflect what is happening in their children's lives and the real-life challenges they face on a daily basis."
To help parents with children of all ages be better prepared for
Valentine's Day, Miller and Dr. Mahr offer these recommendations:
Know your child and his/her temperament. An outgoing child will have different communication needs than a shy one. Help them grow to become their own advocate by starting where they are right now.
Recognize that while having an anaphylaxis action plan is critical, open dialogue about the plan and how it applies to different situations is a key element of being aware and prepared.
Discuss the anaphylaxis action plan with specific emphasis on the need to avoid allergic triggers and to always have EpiPen Auto-Injectors on hand in case anaphylaxis occurs.
Communicate that there should not be a fear of using the EpiPen Auto-Injector immediately during a life-threatening allergic reaction. In fact, delays in epinephrine administration have been associated with negative health consequences, even possibly death. Since there are no absolute contraindications to epinephrine administration for an anaphylactic reaction, it is important to administer epinephrine immediately even if all criteria for anaphylaxis diagnosis have not yet been met. Remember, EpiPen Auto-Injector is not a substitute for emergency medical treatment. Seek immediate medical care after EpiPen Auto-Injector is administered.
Remember to check in with your allergist or other health care provider to discuss any concerns you may have about cross contamination and to review/update your anaphylaxis action plan.
For more information on anaphylaxis, life-threatening allergies and EpiPen Auto-Injector, visit
Anaphylaxis is a life-threatening allergic reaction that has many possible triggers, occurs quickly, without warning, and must be treated immediately with epinephrine. Symptoms may include hives or redness of the skin, tightness in the throat, nausea, dizziness, breathing problems, a decrease in blood pressure and/or fainting. Anaphylaxis can be caused by triggers such as food, stinging and biting insects, medicines, latex or even exercise. Epinephrine is the only first-line treatment for anaphylaxis. According to the food allergy guidelines developed by the National Institute of Allergy and Infectious Diseases, if experiencing anaphylaxis, a person should use an epinephrine auto-injector and seek immediate emergency medical attention. Epinephrine is a naturally-occurring hormone, also known as adrenaline, and it should be available at all times to patients at risk. Delays in epinephrine administration have been associated with negative health consequences, even possibly death.